{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,10]],"date-time":"2026-10-10T13:30:13Z","timestamp":1791639013027,"version":"4.3.4"},"reference-count":8,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2016,10,14]]},"abstract":"<jats:p>A previously healthy man aged 50\u2005years presented with malaise, anorexia, abdominal pain, nausea, vomiting, generalised jaundice, scleral icterus and dark urine. He was not on any prescription or over-the-counter medications, but reported drinking 4\u20135 energy drinks daily for 3\u2005weeks prior to presentation. Physical examination revealed jaundice and right upper quadrant abdominal tenderness. Laboratory studies were remarkable for transaminitis and evidence of chronic hepatitis C infection. Ultrasound scan demonstrated an echogenic liver and diffuse gallbladder wall thickening. Liver biopsy showed severe acute hepatitis with bridging necrosis and marked cholestasis. The patient was treated supportively with complete resolution of his symptoms and marked improvement in his laboratory abnormalities. The development of acute hepatitis in this patient was likely secondary to excessive energy drink consumption. Energy drinks as well as other herbal\/over-the-counter supplements should be considered by clinicians in the workup of patients with acute hepatitis, particularly once other aetiologies have been excluded.<\/jats:p>","DOI":"10.1136\/bcr-2016-216612","type":"journal-article","created":{"date-parts":[[2016,11,1]],"date-time":"2016-11-01T19:02:41Z","timestamp":1478026961000},"page":"bcr2016216612","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":20,"title":["Rare cause of acute hepatitis: a common energy drink"],"prefix":"10.1136","volume":"2016","author":[{"given":"Jennifer Nicole","family":"Harb","sequence":"first","affiliation":[{"name":"Department of Dermatology, University of Florida College of Medicine, Gainesville, Florida, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Zachary A","family":"Taylor","sequence":"additional","affiliation":[{"name":"Department of Medicine, University of Florida College of Medicine, Gainesville, Florida, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Vikas","family":"Khullar","sequence":"additional","affiliation":[{"name":"Division of Gastroenterology, Hepatology, & Nutrition, Department of Medicine, University of Florida College of Medicine, Gainesville, Florida, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Maryam","family":"Sattari","sequence":"additional","affiliation":[{"name":"Division of General Internal Medicine, Department of Medicine, University of Florida College of Medicine, Gainesville, Florida, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2016,11,1]]},"reference":[{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.1","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra1208937"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.2","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMsa1504267"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.3","doi-asserted-by":"publisher","DOI":"10.1186\/1752-1947-5-227"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.4","doi-asserted-by":"publisher","DOI":"10.1093\/cid\/cis368"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.5","doi-asserted-by":"publisher","DOI":"10.1016\/S0002-9343(00)00461-7"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.6","doi-asserted-by":"publisher","DOI":"10.2165\/00002018-199717060-00004"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.7","unstructured":"United States National Library of Medicine, and National Institute of Diabetes and Digestive and Kidney Diseases, eds. LiverTox. LiverTox: Clinical and Research Information on Drug-Induced Liver Injury, Web. 1 Dec. 2015. http:\/\/livertox.nlm.nih.gov\/Niacin.htm"},{"key":"2025082700402175000_2016.oct27_1.bcr2016216612.8","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2036.2007.03307.x"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2016-216612","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T07:40:29Z","timestamp":1756280429000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2016-216612"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2016,11,1]]},"references-count":8,"alternative-id":["10.1136\/bcr-2016-216612"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2016-216612","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2016,11,1]]}}}